[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 19, 1976

Acute DystoniaAn Unusual Reaction to Diphenhydramine

Author Affiliations

From the Department of Neurology, Georgetown University School of Medicine, and the Veterans Administration Hospital, Washington, DC.

JAMA. 1976;236(3):291. doi:10.1001/jama.1976.03270030045029
Abstract

DIPHENHYDRAMINE hydrochloride (Benadryl) is an antihistamine in the class of ethanolamines derived from the phenothiazines. In the dosages usually prescribed for allergic symptoms, the only notable neurologic side effect has been drowsiness, occurring in 20% to 60% of patients. An acute extrapyramidal movement disorder developed in a child following administration of two doses of diphenhydramine hydrochloride. This movement disorder resembled that induced in some young patients by the phenothiazines—a disorder that is usually relieved by diphenhydramine.

Report of a Case  Seventeen hours before admission, diphenhydramine was prescribed for a 3-year 11-month-old boy as treatment for an allergic reaction manifested as periorbital edema and urticaria. Medical history prior to this illness and family history were unremarkable. He received one dose of diphenhydramine hydrochloride, 25 mg, and a second dose seven hours later. Two hours after the second dose bizarre posturing of the right limbs, torticollis, distortion of the mouth, slurred speech,

×